Wildfire, Donley
- When
- March 9, 5:37 PM CST to March 10, 2:00 AM CST
- Where
- Donley forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
The JA Ranch Wildfire began around 1737CST about twelve miles southwest of Clarendon Texas in Donley County. The wildfire began as a prescribed burn which went out of control when a large fire whirl developed and consumed approximately two thousand three hundred and fifty-nine acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The JA Ranch Wildfire began around 1737CST about twelve miles southwest of Clarendon Texas in Donley County. The wildfire began as a prescribed burn which went out of control when a large fire whirl developed and consumed approximately two thousand three hundred and fifty-nine acres. There were no homes or other structures damaged or destroyed by the wildfire. Although there were no reports of any fatalities, there were two firefighters that were injured. The wildfire was contained around 0200CST on March 10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 9, 4:03 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 403 PM CST Thu Mar 9 2017 .DISCUSSION... Broad cyclonic flow is present over the NE CONUS with primarily zonal flow aloft over the southern Plains. The very dry airmass is still in place with dew point values in the single digits to low teens across most of the Panhandles. Winds are helping to mitigate fire concern today with values generally around 10 knots. While the overall upper level pattern will remain progressive with northwesterly to zonal flow across the Panhandles, surface high pressure will slide into the northern Plains and OH Valley regions which will help tighten the pressure gradient across the Panhandles tonight. As a result, winds will veer northeast to east and become breezy. As this occurs, positive theta E advection will increase near the surface up to about 800mb mainly across the southern TX Panhandle tonight through Friday leading to increased low level cloud cover. Temperatures will struggle to get out of the 50s especially in areas where cloud cover is more prevalent. Unfortunately forcing is very limited with a strong EML in place which will keep precip chances low. A sprinkle or two can't be ruled out. Going into Saturday deterministic models indicate an embedded shortwave developing in the mid to upper level flow with the stronger upper level winds staying north of the Panhandles. However, surface winds up to about 800mb will become more south- southeasterly ahead of the wave which will help push positive Theta E air further north. A lee low will develop ahead of the upper trough axis in SE CO early Saturday morning with some fairly strong northerly winds entering the northwestern zones first on Saturday morning and eventually pushing through the whole area by Saturday evening. Out ahead of this front across the south Texas Panhandle and East TX/OK Panhandle will be where the best moisture will reside and also where showers are possible. Also included a mention of thunder across the SE Texas Panhandle but with EML still in place, don't think updrafts will survive long enough to get any ice nucleation or separation of charge (even if some of the CAPE above warm nose is realized). Dry air will return behind the frontal boundary Saturday into Sunday...put perhaps not as dry as what we have been seeing lately. Elevated fire weather conditions are possible Sunday afternoon across a large portion of the area. Beyond Sunday...A ridge will amplify some in the southwest and persist keeping the Panhandles in mostly zonal to northwest flow with occasional perturbations in the flow. Temperatures will be mostly in the 60s with a warming trend towards the end of the week. A weak trough could bring a slight chance for precip late Wednesday but kept out of forecast until better agreement between models is met. Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 40 55 42 63 32 / 5 10 20 20 5 Beaver OK 33 54 39 55 28 / 0 0 10 10 0 Boise City OK 32 57 39 60 31 / 0 0 0 5 0 Borger TX 41 60 48 62 33 / 5 5 20 20 5 Boys Ranch TX 37 59 42 67 31 / 0 10 10 10 5 Canyon TX 40 55 42 65 31 / 5 10 20 20 5 Clarendon TX 43 55 45 66 31 / 5 10 20 20 5 Dalhart TX 34 60 39 65 30 / 0 0 5 10 0 Guymon OK 33 57 39 60 30 / 0 0 5 5 0 Hereford TX 42 57 43 67 31 / 5 10 10 20 5 Lipscomb TX 37 55 44 55 29 / 5 5 20 20 5 Pampa TX 38 58 44 57 31 / 5 5 20 20 5 Shamrock TX 42 57 45 62 31 / 5 5 20 30 5 Wellington TX 44 57 46 66 33 / 5 10 20 30 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/7
Hazardous Weather Outlook National Weather Service Amarillo TX 420 PM CST Thu Mar 9 2017 OKZ001>003-TXZ001>020-101030- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 420 PM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An isolated thunderstorm is possible on Saturday across the far southeastern Texas Panhandle. Any Thunderstorms are expected to remain below severe limits. Elevated fire weather is possible across most of the Panhandles on Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687312.